Wisconsin, 2024

Tornadoes and Flash Flood in Wisconsin, June 24 to 25, 2024

June 24 to 25, 2024 · NWS GRB · 24 events in 13 counties and zones

Isolated thunderstorms developed ahead of a warm front during the late evening on Monday (6/24) producing large hail. A Quasi-Linear Convective System developed across northwest Wisconsin and tracked southeast through northeastern Wisconsin during the overnight hours into early Tuesday morning (6/25).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$40,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated thunderstorms developed ahead of a warm front during the late evening on Monday (6/24) producing large hail. A Quasi-Linear Convective System developed across northwest Wisconsin and tracked southeast through northeastern Wisconsin during the overnight hours into early Tuesday morning (6/25). The storms produced widespread straight-line wind damage, an isolated tornado, and some flash flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 24, 6:06 PM CST, 4 hours 39 minutes earlier. Its key messages:

  • A severe thunderstorm complex is expected to produce widespread damaging winds as it moves through the region in the late evening and overnight hours. Greatest impacts expected over central WI and the Fox Valley.
  • Conditions hazardous to small craft are expected late tonight into Tuesday along Lake Michigan.
  • Some rivers and streams will remain above bankfull into the middle of the week.
  • Next period of significant rain expected Friday into Friday night.
Area forecast discussion, Jun 24, 6:06 PM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
706 PM CDT Mon Jun 24 2024

Updated aviation portion for 00Z TAF issuance

.KEY MESSAGES...

- A severe thunderstorm complex is expected to produce widespread
  damaging winds as it moves through the region in the late
  evening and overnight hours. Greatest impacts expected over
  central WI and the Fox Valley.

- Conditions hazardous to small craft are expected late tonight into
  Tuesday along Lake Michigan.

- Some rivers and streams will remain above bankfull into the
  middle of the week.

- Next period of significant rain expected Friday into Friday
  night.

&&

.DISCUSSION...
Issued at 258 PM CDT Mon Jun 24 2024

Short Term...Tonight and Tuesday

The main focus of the short term forecast will be the approaching
severe weather for the overnight period tonight.

A shortwave trough will trigger the development of a complex of
thunderstorms over eastern Minnesota this evening, bringing it
eastwards into and across Wisconsin overnight. Ahead of this
system, strong low level flow will prime an axis instability from
Minnesota through central WI. Any organized complex that forms
will then ride along this axis of instability, crossing central
to eastern Wisconsin sometime between 11 PM and 4 AM. General
model consensus develops the upstream storms into a fast moving
bowing thunderstorm complex, which would highlight damaging winds
as the most impactful severe threat. A couple brief spin ups
aren't out of the question, as the 0-3km shear values will be
favorable on the northern end of the line, but in the context of
widespread strong winds, impacts between the two will likely not
be much different. Hail does not seem likely by the time storms
arrive. Finally, although another half inch to an inch of rain is
possible, the fast moving nature of the anticipated storms will
limit any flooding concerns but may keep river levels elevated.
Storms will push through the region by around daybreak, with
quieter conditions expected to return by Tuesday morning.

The passage of the storms is expected to push the frontal boundary
southwards, keeping any redevelopment Tuesday afternoon south of
our area and focused more towards Illinois.

Long Term...Tuesday Night Through Monday

Little impactful weather is expected through Thursday night,
with high pressure dominating for much of the period.

A frontal system is forecast to move through the region Friday
and Friday night. This system should have have a nice surge of
Gulf of Mexico moisture, as a 40-50 kt LLJ brings PWATs around
2 inches into the region. Locally heavy rainfall will be a
concern, but a lack of significant instability should limit the
severe weather threat. Another system may bring showers and
storms to the region early in the next work week.

Temperatures should average near to slightly below normal through
the extended period.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 706 PM CDT Mon Jun 24 2024

VFR conditions will continue early this evening, then attention
turns to the complex of storms expected late this evening into
early Tuesday. CAMs and WoFS still showing a few different
scenarios this evening/tonight as continue to struggle with the 3
areas of convection currently to our west and when the "main show"
will start somewhere closer to Minneapolis as the LLJ refocuses.
Still thinking the complex will arrive towards midnight in central
and north-central WI, then race east through northeast WI. Storms
can produce damaging winds, especially in central WI and may
produce some hail and torrential downpours. Will continue to
monitor and will try to refine timing as a clearer picture becomes
evident. But for now, continued to highlight a 2-hour window for
the storms.

Some LLWS will be possible, when surface winds drop below 15 kts,
ahead of the complex of storms as a LLJ works into the area.
Will need to monitor for a wake low behind the complex of storms,
which could produce strong easterly winds.

Some low clouds could linger through around 15z on Tuesday,
longest over east-central WI. Otherwise, look for VFR conditions
on Tuesday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from 4 AM CDT Tuesday through Tuesday
afternoon for WIZ022-040-050.
&&

DISCUSSION.....Uhlmann/Kieckbusch
AVIATION.......Bersch
Hazardous weather outlook, Jun 24, 2:01 PM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 PM CDT Mon Jun 24 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A thunderstorm complex is expected to form over eastern Minnesota
or northwest Wisconsin this evening and move southeast towards
Lake Winnebago overnight. It could produce a path of widespread
damaging winds, especially over central Wisconsin and the Fox
Valley.

Some rivers and streams will remain above bankfull from recent rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Some rivers and streams will remain above bankfull through midweek.

Showers and embedded thunderstorms may bring locally heavy rainfall
to the region Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late tonight.

LMZ521-522-541>543-252015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Increasing south winds and building waves will create conditions
hazardous to small craft late tonight.

Thunderstorms with potentially very strong winds will impact the
nearshore waters late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Conditions hazardous to small craft will continue into Tuesday.

Thunderstorms may be possible Friday into Friday night.

Uhlmann/Kieckbusch

In the hours before

Special weather statement, Jun 24, 9:53 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1053 PM CDT Mon Jun 24 2024

WIZ005-250500-
Vilas WI-
1053 PM CDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VILAS COUNTY
THROUGH MIDNIGHT CDT...

At 1053 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park Falls, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lac Du Flambeau around 1120 PM CDT.

Other locations impacted by this storm include Trout Lake, Arbor
Vitae, Sayner, and Nixon Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4612 8949 4590 8950 4591 9004 4598 9004
      4598 8993 4611 8993
TIME...MOT...LOC 0353Z 271DEG 30KT 4601 9035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Jun 24, 10:12 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1112 PM CDT Mon Jun 24 2024

WIZ010-018-250500-
Oneida WI-Lincoln WI-
1112 PM CDT Mon Jun 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LINCOLN AND WESTERN
ONEIDA COUNTIES THROUGH MIDNIGHT CDT...

At 1112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Phillips to 6 miles west of Ogema.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Tripoli and Willow Lake around 1135 PM CDT.
  Willow Reservoir around 1145 PM CDT.

Other locations impacted by these storms include Mc Naughton,
Heafford Junction, Bradley, Lower Tomahawk River Natural Area,
Harshaw, Hazelhurst, Clifford, Tomahawk River Pines Natural Area,
Mccord, and Otter Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4582 9005 4585 8955 4531 8947 4536 9004
TIME...MOT...LOC 0412Z 270DEG 39KT 4572 9046 4546 9042

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kurimski

The radar

The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail, 2 tornado, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Vilas

When
June 24, 10:45 PM CST to 10:46 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
45.960, -89.880

Penny size hail fell in Lac Du Flambeau. The time of this report is an estimate based on radar data.

Hail, Shawano

When
June 24, 10:55 PM CST to 10:56 PM CST
Where
Shawano County, 1.2 mi NW of Wittenberg
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.830, -89.170

Penny size hail fell in Wittenberg. The time of this report is an estimate based on radar data.

Hail, Brown

When
June 24, 11:55 PM CST to 11:56 PM CST
Where
Brown County, 2.82 mi WSW of Bay Settlement
Measured
1 in hail
Reported by
911 Call Center
Coordinates
44.530, -87.930

Quarter size hail fell on the northeast side of Green Bay.

Hail, Brown

When
June 25, 12:00 AM CST to 12:01 AM CST
Where
Brown County, 1.48 mi W of Bay Settlement
Measured
0.88 in hail
Reported by
Public
Coordinates
44.550, -87.910

Nickel size hail near New Franken.

Hail, Oconto

When
June 25, 12:00 AM CST to 12:01 AM CST
Where
Oconto County, 4.94 mi W of Underhill
Measured
1.5 in hail
Reported by
Social Media
Coordinates
44.890, -88.480

Ping pong size hail fell near Berry Lake. The time of this report is an estimate based on radar data.

Hail, Brown

When
June 25, 12:01 AM CST to 12:02 AM CST
Where
Brown County, 2.13 mi NNW of Bay Settlement
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.580, -87.890

Nickel size hail fell in the town of Scott.

Thunderstorm Wind, Oneida

When
June 25, 12:11 AM CST to 12:13 AM CST
Where
Oneida County, 1.69 mi NE of Rhinelander
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.650, -89.400

Thunderstorm winds downed multiple trees in Rhinelander. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
June 25, 12:20 AM CST to 12:22 AM CST
Where
Lincoln County, 1.38 mi N of Bradley
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
45.550, -89.750

Widespread large trees uprooted and snapped along the south shore of Lake Nokomis. Some trees fell onto roofs and a tree fell into a cabin causing it to collapse where 2 injuries occurred.

Hail, Kewaunee

When
June 25, 12:38 AM CST to 12:39 AM CST
Where
Kewaunee County, 0.85 mi NW of Kewaunee
Measured
0.75 in hail
Reported by
Public
Coordinates
44.460, -87.510

Penny size hail fell in Kewaunee.

Flash Flood, Door

When
June 25, 1:00 AM CST to 5:00 AM CST
Where
Door County, 2.19 mi E of Carnot to 1.73 mi SSE of Clay Banks
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.677, -87.376

County U and Shiloh Road washed out and closed due to flash flooding with 3 to 4 inches of rain falling between 2 AM and 5:15 AM CDT.

Thunderstorm Wind, Marathon

When
June 25, 1:20 AM CST to 1:22 AM CST
Where
Marathon County, 0.85 mi NW of (Cwa)cen Wi Arpt Mos
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.790, -89.680

Thunderstorms produced a wind gust to around 65 mph.

Thunderstorm Wind, Shawano

When
June 25, 1:20 AM CST to 1:22 AM CST
Where
Shawano County, 4.53 mi NE of Morgan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.930, -88.760

Thunderstorm winds uprooted multiple trees near Big Lake. The time of this event is an estimate based on radar data.

Tornado, Menominee (C)

When
June 25, 1:25 AM CST to 1:33 AM CST
Where
Menominee (C) County, 2.32 mi NNW of Keshena to 7 mi E of Keshena
Rating
EF1
Path length
8.2 mi
Path width
83 yd
Continued into
Oconto, Wi (GRB)
Reported by
NWS Storm Survey
Coordinates
44.909, -88.654

A tornado developed near Highway 55 northwest of Keshena at 2:25 AM CDT, then tracked east-southeast crossing the Legend Lake area and entering Oconto County at 2:33 AM CDT. The tornado downed multiple power lines, snapped and uprooted trees, and flipped several campers at a campground along the path. Total path length is estimated to be 8.96 miles long, with a width of 83 yards. Peak wind estimated to be around 98 mph.

Thunderstorm Wind, Shawano

When
June 25, 1:30 AM CST to 1:32 AM CST
Where
Shawano County, 1.2 mi NW of Tigerton
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.740, -89.070

Thunderstorm winds downed trees and damaged a building in Tigerton. The time of this event is an estimate based on radar data.

Tornado, Oconto

When
June 25, 1:33 AM CST to 1:34 AM CST
Where
Oconto County, 5.44 mi WNW of Underhill to 4.7 mi W of Underhill
Rating
EF1
Path length
0.76 mi
Path width
83 yd
Reported by
NWS Storm Survey
Coordinates
44.896, -88.489

The tornado that developed near Highway 55 northwest of Keshena at 2:25 AM CDT crossed the county line at 2:33 AM CDT. The tornado tracked east-southeast across Berry Lake before lifting at 2:34 AM CDT. The tornado downed multiple power lines, snapped and uprooted trees, and flipped several campers at a campground along the path. Total path length is estimated to be 8.96 miles long, with a width of 83 yards. Peak wind estimated to be around 98 mph.

Thunderstorm Wind, Waupaca

When
June 25, 1:42 AM CST to 1:44 AM CST
Where
Waupaca County, 0.69 mi S of Clintonville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.610, -88.750

Thunderstorm winds downed multiple trees in Clintonville. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Waupaca

When
June 25, 1:52 AM CST to 1:54 AM CST
Where
Waupaca County, 3.49 mi S of Northland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.550, -89.190

Thunderstorm winds downed multiple trees in Iola. The time of this event is an estimate based on radar data.

Lightning, Oconto

When
June 25, 1:55 AM CST
Where
Oconto County, 2.02 mi NE of Chase
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
44.720, -88.140

A barn was destroyed by a fire started by lightning in the town of Chase.

Thunderstorm Wind, Brown

When
June 25, 2:04 AM CST to 2:06 AM CST
Where
Brown County, 2.83 mi WNW of Ashwaubenon
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.490, -88.130

Thunderstorms produced a wind gust to 61 mph at the Green Bay airport.

Thunderstorm Wind, Brown

When
June 25, 2:05 AM CST to 2:07 AM CST
Where
Brown County, Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.520, -88.020

Thunderstorm winds downed trees in Green Bay. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
June 25, 2:39 AM CST to 2:41 AM CST
Where
Manitowoc County, 0.69 mi N of (Mtw)manitowoc Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.130, -87.680

Thunderstorms produced a wind gust to 58 mph at the Manitowoc airport.

Thunderstorm Wind, Manitowoc

When
June 25, 2:40 AM CST to 2:42 AM CST
Where
Manitowoc County, 0.85 mi NE of Manitowoc
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.090, -87.660

Thunderstorm winds downed trees across Manitowoc County. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
June 25, 2:41 AM CST to 2:43 AM CST
Where
Manitowoc County, 0.99 mi E of (Mtw)manitowoc Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.120, -87.660

Thunderstorm winds downed trees and power lines in Manitowoc. The time of this event is an estimate based on radar data.

Hail, Winnebago

When
June 25, 2:52 AM CST to 2:53 AM CST
Where
Winnebago County, 1.47 mi SSW of (Osh)wittman Fld Osh
Measured
1 in hail
Reported by
Social Media
Coordinates
43.960, -88.560

Quarter size hail fell in Oshkosh. The time of this report is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180446, 1180447, 1180448, 1180449, 1180450, 1180451, 1180465, 1180456, 1180452, 1180425, 1180457, 1180467, 1180400, 1180466, 1180406, 1180460, 1180464, 1180468, 1180458, 1180461, 1180459, 1180462, 1180463, 1180453.